UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 63

of 'Cutaneous side effects of conventional chemotherapy agents'

63
TI
Histopathologic features seen with radiation recall or enhancement eruptions.
AU
Smith KJ, Germain M, Skelton H
SO
J Cutan Med Surg. 2002;6(6):535. Epub 2002 Oct 9.
 
BACKGROUND: Although a radiation recall or enhancement eruption has been associated with a number of chemotherapeutic drugs, the histologic features have rarely been described.
OBJECTIVE: Our goal was to define the histologic features of radiation recall and enhancement eruptions in order to better understand their pathogenesis.
METHODS: We present ten patients on chemotherapeutic agents who developed erythematous maculopapular to psoriasiform eruptions often with associated follicular pustules. These eruptions occurred at the sites of prior or concurrent radiation therapy.
RESULTS: The most common class of drugs inducing these reactions were antibiotic chemotherapeutic agents alone or in combination with other chemotherapeutic drugs. In addition to routine histology, in four patients immunohistochemical staining for p53 was performed at the sites of the eruptions after resolution and at noninvolved sites matched for ultraviolet radiation (UVR) exposure. Histologic features in patients receiving concurrent radiation therapy included epidermal dysplasia, keratinocytes showing features of necrosis, increased mitotic figures, and a mixed inflammatory infiltrate. At sites of prior radiation therapy, the biopsy specimens showed a similar spectrum of epidermal changes and, in some cases, psoriasiform dermatitis with clearing within cells in the upper layers of the epidermis. Additional dermal changes included dermal fibrosis, vasodilatation, and atypical fibroblasts. Moderate to marked solar elastosis was seen in the majority of biopsy specimens. Immunohistochemical studies after resolution showed only a modest increase in p53 staining in epidermal keratinocytes in 3 of 4 sites of recall and enhancement eruptions after resolution of the reactions compared to skin that was matched for similar UVR exposure.
CONCLUSION: Cumulative direct DNA damage and oxidative stress are probably important in radiation recall and enhancement eruptions, and these changes may be modulated by underlying nutritional deficits. Cumulative p53 mutations may play some role but are probably not a major factor in these eruptions. Mitochondrial dysfunction, which is known to occur with prior and concurrent radiation and chemotherapy, may be important in these eruptions. In addition to improvements in general nutrition, topical or oral antioxidant therapy may be a potential therapy to avoid radiation enhancement and recall reactions
AD
Department of Dermatology and Pathology, University of Alabama, Birmingham, Alabama 35249, USA. ksmith@path.uab.edu
PMID